Alert archive / Missouri / Tornado Warnings in 2009
Tornado Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Mar 10, 2009, 12:41 AM CDT for St. Clair County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2009, 12:41 AM CDT (05:41 UTC)
- Expired
- Mar 10, 2009, 1:00 AM CDT
- In force
- 19 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KSGF 100541
TORSGF
MOC185-100615-
/O.NEW.KSGF.TO.W.0012.090310T0541Z-090310T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 AM CDT TUE MAR 10 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 115 AM CDT.
* AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR APPLETON CITY...OR 19 MILES EAST OF BUTLER...MOVING
EAST AT 40 MPH.
* THE TORNADO WILL BE NEAR...
6 MILES NORTH OF LOWRY CITY BY 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3821 9352 3819 9352 3818 9351 3816 9351
3807 9406 3817 9407 3822 9405 3821 9358
3822 9357 3822 9356
TIME...MOT...LOC 0542Z 252DEG 35KT 3816 9400
$$
BARJENBRUCH2 follow-up statements
000
WWUS53 KSGF 100546
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 AM CDT TUE MAR 10 2009
MOC185-100615-
/O.CON.KSGF.TO.W.0012.000000T0000Z-090310T0615Z/
ST. CLAIR MO-
1246 AM CDT TUE MAR 10 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR NORTHERN
ST. CLAIR COUNTY...
AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR APPLETON CITY...OR 18 MILES SOUTHWEST OF
CLINTON...MOVING EAST AT 40 MPH.
THIS TORNADO WILL BE NEAR...
LOWRY CITY BY 100 AM CDT.
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY IN EFFECT FOR NORTHERN ST. CLAIR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3821 9352 3819 9352 3818 9351 3816 9351
3807 9406 3817 9407 3822 9405 3821 9358
3822 9357 3822 9356
TIME...MOT...LOC 0545Z 252DEG 35KT 3817 9396
$$
BARJENBRUCH000
WWUS53 KSGF 100600
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 AM CDT TUE MAR 10 2009
MOC185-100610-
/O.CAN.KSGF.TO.W.0012.000000T0000Z-090310T0615Z/
ST. CLAIR MO-
100 AM CDT TUE MAR 10 2009
...THE TORNADO WARNING FOR NORTHERN ST. CLAIR COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED AND MOVED OUT OF THE COUNTY...THUS
THE WARNING HAS BEEN CANCELLED.
LAT...LON 3821 9352 3819 9352 3818 9351 3816 9351
3807 9406 3817 9407 3822 9405 3821 9358
3822 9357 3822 9356
TIME...MOT...LOC 0600Z 256DEG 38KT 3822 9372
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Mar 9, 8:39 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Mar 9, 8:39 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 839 PM CDT MON MAR 9 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... THUNDERSTORMS HAVE SHOWN A GRADUAL STRENGTHENING TREND OFF TO THE WEST OVER THE PAST FEW HOURS AS SLIGHTLY BETTER DYNAMICS AND A WEAK SHORT WAVE TROUGH MOVE ON TO THE PLAINS. SEVERAL OF THESE STORMS HAVE EXHIBITED SUPERCELL CHARACTERISTICS AND WILL CONTINUE TO DO SO AS THEY MOVE NORTHEAST...EVENTUALLY AFFECTING PORTIONS OF THE SGF CWA. THE EXTREME NORTHWEST PORTION OF THE CWA MAY SEE THUNDERSTORMS BEFORE 10 PM. HOWEVER...THE MAIN ACTIVITY WILL PUSH INTO THE EXTREME SOUTHEAST KANSAS COUNTIES JUST BEFORE MIDNIGHT...WITH THE ACTIVITY CURRENTLY IN CENTRAL OKLAHOMA FOLLOWING DURING THE EARLY MORNING HOURS. MOST RECENT ANALYSIS INDICATES A CONTINUED MOISTURE FEED NORTH INTO EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. AS FORCING MOVES INTO THIS RELATIVELY JUICY AIR...ANTICIPATE THAT STORMS WILL MAINTAIN THEMSELVES AND CONTINUE TO EXHIBIT SUPERCELLULAR CHARACTERISTICS. THE MAIN QUESTION IN OVERALL SEVERE POTENTIAL AT THIS POINT LIES IN THE AMOUNT OF INSTABILITY AVAILABLE TO STORMS AS THEY MOVE INTO THE OZARKS. SHEAR PARAMETERS...INCLUDING LOW LEVEL SHEAR...IS PLENTIFUL AND WILL SUPPORT ROTATION WITH SUSTAINED UPDRAFTS. AT THE SAME TIME...THE LOW LEVEL JET WILL INCREASE SUBSTANTIALLY...ENHANCING LOW LEVEL HELICITIES AND CONVERGENCE ALONG THE FRONTAL BOUNDARY.THE FORECAST SURFACE LOW PRESSURE TRACK REMAINS WEST OF THE CWA WITH THE BEST INSTABILITY OVERNIGHT REMAINING PRIMARILY NORTH OF INTERSTATE 44 AND WEST OF HIGHWAY 65. THESE AREAS WILL SEE THE BEST CHANCE OF SEVERE WEATHER...WHILE AREAS ALONG AND WEST OF AN ANDERSON TO OSCEOLA LINE HAVE THE GREATEST RISK OF SEEING A TORNADO. IS ALSO POTENTIAL FOR ISOLATED DEVELOPMENT OVER SOUTH CENTRAL MISSOURI. MOISTURE POOLING ALONG THE BOSTON MOUNTAINS APPEARS THAT IT WILL SPILL AROUND THE EAST SIDE OF THE RIDGE AND INTO THE WEST PLAINS REGION. THIS MAY BE ENOUGH TO SPARK OFF A FEW THUNDERSTORMS...WHICH WOULD HAVE THE POTENTIAL TO PRODUCE HAIL AND PERHAPS DAMAGING WINDS. BARJENBRUCH && .AVIATION... FOR THE 00Z TAF PACKAGE...TSTORMS HAVE INITIATED OVER KANSAS AND OKLAHOMA AND WILL MOVE NORTHEAST INTO THE JLN...AND EVENTUALLY SGF...AREAS LATER THIS EVENING. STORMS WILL BE SCATTERED IN NATURE AND MAY NOT NECESSARILY IMPACT EACH AERODROME. WITH TIMING ALSO IN QUESTION...HAVE MENTIONED CB BUT LEFT OUT TS WORDING AT THIS TIME. CONDITIONS WILL DETERIORATE RAPIDLY IF STORMS MOVE OVER THE TAF SITE. LOW LEVEL WIND SHEAR WILL BE AN ISSUE FROM LATE EVENING THROUGH APPROXIMATELY SUNRISE WITH A STRONG JET JUST OFF THE SFC. IN ABSENCE OF THUNDERSTORMS...CONDITIONS ARE EXPECTED TO REMAIN VFR FOR THE DURATION OF THE TAF PERIOD WITH SOUTH WINDS PREVAILING. BARJENBRUCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 10, 12:35 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1235 AM CDT TUE MAR 10 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110545- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1235 AM CDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAPABLE OF PRODUCING: HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS UP TO 70 MPH. AN ISOLATED TORNADO. AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL SPREAD OUT OF SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA INTO SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT. THESE STORMS WILL AFFECT AREAS MAINLY WEST OF A LINE FROM CASSVILLE TO CAMDENTON. DISCUSSION: THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT. THE STORMS HAVE SHOWN AN OVERALL WEAKENING TREND SINCE THE EVENING HOURS. THE GREATEST RISK FOR SEVERE WEATHER WILL BE WEST OF A NEOSHO TO CAMDENTON LINE CLOSER TO A STALLED FRONT. GIVEN THE STRONG WIND SHEAR AN ISOLATED TORNADO CANNOT BE RULED OUT. HOWEVER THE PRIMARY HAZARD WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION BY TUESDAY AFTERNOON. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT.. SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT FROM EXTREME SOUTHEAST KANSAS INTO CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Mar 9, 7:40 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM TSTM WND DMG 1 NE EDGAR SPRINGS 37.71N 91.85W
03/08/2009 PHELPS MO NWS STORM SURVEY
A METAL ROOF TORN OFF OF A BUSINESS IN EDGAR SPRINGS.
SCATTERED TREES DOWN...AND A WINDOW BLOWN OUT OF A
RESIDENCE. WIND SPEEDS ESTIMATED AT 80 MPH.
&&
BARJENBRUCHSpecial weather statement, Mar 10, 12:13 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1213 AM CDT TUE MAR 10 2009 MOZ066-100545- VERNON MO- 1213 AM CDT TUE MAR 10 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERNON COUNTY UNTIL 1245 AM CDT... AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF RICH HILL TO 6 MILES SOUTHEAST OF FULTON...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF RICH HILL TO 9 MILES NORTHEAST OF FORT SCOTT...MOVING EAST AT 45 MPH. PEOPLE IN NORTHERN VERNON COUNTY...INCLUDING THE CITY OF WALKER... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. BARJENBRUCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:23 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| Mar 10, 12:32 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 32 min |
| Mar 10, 6:38 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Shannon, Texas | 38 min |
Nearby
Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.